Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 103, NWS Paducah, KY

July 1, 20144 counties in Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 1, 2014, 4:14 PM CDT for 4 counties in Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2014, 4:14 PM CDT (21:14 UTC)
Expired
Jul 1, 2014, 5:00 PM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, MO, Carter County, MO, Ripley County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 171 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 2:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-418 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:47 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 1, 2:47 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CDT Tue Jul 1 2014

.SHORT TERM...(Tonight through Thursday night)
Issued at 247 PM CDT TUE JUL 1 2014

The northwest and northern edges of the warm sector this afternoon
are lined up right on the western and northern edges of our
forecast area. Look for thunderstorm development to expand
northeast along the edge of the warm sector between I-64 and
Highway 13 in southern Illinois over the next hour or two, as the
main cluster of storms pushes east, ahead of the MCV over southwest
Missouri, and into southeast Missouri. The convection will then
march eastward across the remainder of the area into the early
evening. The latest HRRR has things over with shortly after 00Z.
Severe Watch 383 has been issued through 03Z, but figure it will
be done before then.

Still looking for multicell storms pulsing occasionally to produce
damaging winds. Not sure if there is enough shear to support or
sustain linear development, but if this happens, the damaging wind
threat would increase. Just not sure about severe hail, but would
not be surprised for some small hail. Torrential rain can be
expected with any of the storms.

Figure that the main activity will be done this evening, and
although surface winds will be west or northwest tonight, the low-
level airmass will remain quite warm and moist across at least the
southeast half of the area. Cannot rule out some convective
activity there overnight or even into Wednesday, with the main
mid/upper-level trough moving through the region.

The GFS seems to be holding back the cold advection for Wednesday,
which makes sense, so will lean closer to the warmer MAV numbers
for highs Wednesday. Much cooler, drier air is coming for
Wednesday night and Thursday. Consensus guidance seems to have a
good handle on this.

.LONG TERM...(Friday through Tuesday)
Issued at 247 PM CDT TUE JUL 1 2014

Models continue to show high pressure in control of our weather
Friday into Saturday.  Drier and milder air will accompany the high,
with temperatures 5 to 10 degrees below seasonal averages and dew
points in the middle 50s to around 60 degrees.  This will make for
one of the more pleasant 4th of July holidays in quite a while.  By
the end of the holiday weekend, high pressure moving off the east
coast and the development of a slow moving cold front across the
Plains will lead to winds shifting back to the south.  Temperatures
and moisture will quickly increase across our region, with near
normal temperatures and dew points climbing back into the middle to
upper 60s on Sunday.

GFS and ECMWF part company Sunday night.  GFS generates some light
QPF across our northern and western counties associated with an
upper level wave ahead of the approaching cold front, while ECMWF
keeps our area dry.  With GEM keeping any precip just north of our
region, continued with dry conditions Sunday night for now.  Models
continue to waffle with precipitation chances on Monday, leaning
drier right now.  We already had some low pops going, so just went
with slight chance pops across some of our west and northwest
counties for Monday.  For Monday night into Tuesday, latest GFS and
ECMWF are back in better agreement, bringing the cold front
southeast and generating some precip across our northern counties by
late Monday night.  Went with slight chance pops across our north
Monday night, then increased pops across the entire area on Tuesday.

&&

.AVIATION...
Issued at 1231 PM CDT TUE JUL 1 2014

Little of concern for the TAFs other than convection this
afternoon/evening. KCGI looks to be right in the area of best
convergence and TCU development according to latest observations.
Will insert a VCTS there to begin the TAF. It appears that a larger area
of convection will develop to the west over southeast Missouri
and reach KCGI by 21Z, so will use that as the beginning of TSRA
in a TEMPO. Elsewhere, confidence in timing and coverage preclude
TSRA in the TAF. Will have VCTS at KPAH and KOWB late afternoon
and early evening, as some should storms should at least be
nearby. KEVV may be just north of the development today. Will
monitor through the afternoon and amend as necessary based on
radar trends.

Could see some healthy gusts with any storms that reach a
terminal today, and outflow boundaries could play havoc with all
terminals through the early evening. Otherwise, west southwest
winds this afternoon will eventually become northwest with mixing
Wednesday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...RST
AVIATION...DRS
Hazardous weather outlook, Jul 1, 3:11 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT TUE JUL 1 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
311 PM CDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA
THROUGH 10 PM. STRONG TO SEVERE STORMS ARE EXPECTED TO SPREAD
EASTWARD ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THROUGH 6
PM...AND THEN INTO SOUTHWEST INDIANA AND WEST KENTUCKY EARLY THIS
EVENING. DAMAGING WINDS WILL BE THE PRIMARY CONCERN...BUT SOME
LARGE HAIL CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL WILL
ACCOMPANY THE STORMS AS WELL. THE ACTIVITY SHOULD BE OUT OF THE
AREA BY 8 OR 9 PM.

AHEAD OF THE STORMS...HEAT INDICES WILL HOVER AROUND 100 DEGREES
THROUGH THE LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS REMAINS MAINLY ACROSS WEST
KENTUCKY WEDNESDAY. LOCALLY HEAVY RAINFALL WOULD BE THE PRIMARY
CONCERN.

A FEW THUNDERSTORMS WILL BE POSSIBLE MONDAY MAINLY ACROSS
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO ACTIVATE AS STORMS MOVE ACROSS THE
AREA THIS AFTERNOON AND EVENING.

DRS

In the hours before

Special weather statement, Jul 1, 3:12 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CDT TUE JUL 1 2014

ILZ088-092-MOZ087-012030-
ALEXANDER IL-CAPE GIRARDEAU MO-UNION IL-
312 PM CDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALEXANDER AND
SOUTHWESTERN UNION COUNTIES IN SOUTHERN ILLINOIS...AND EASTERN CAPE
GIRARDEAU COUNTY IN SOUTHEAST MISSOURI UNTIL 330 PM CDT...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAPE GIRARDEAU...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN CAPE GIRARDEAU...NORTHWESTERN
  ALEXANDER AND SOUTHWESTERN UNION COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:52 PM CDTAreal Flood AdvisoryPAHBallard, Crittenden, Livingston, McCracken113 min
Jul 1, 6:27 PM CDTSevere Thunderstorm WarningPAHGraves22 min
Jul 1, 4:11 PM CDTSevere Thunderstorm WarningPAHJackson, Union49 min
Jul 1, 4:41 PM CDTAreal Flood AdvisoryPAHJackson, Perry3 hr
Jul 1, 4:58 PM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Johnson, Pulaski, Union, Williamson32 min
Jul 1, 5:13 PM CDTAreal Flood AdvisoryPAHJohnson, Union, Williamson3 hr
Jul 1, 5:22 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope, Pulaski, Saline, Union and 1 more44 min
Jul 1, 3:19 PM CDTSevere Thunderstorm WarningPAHCarter, Wayne56 min
Jul 1, 3:26 PM CDTTornado WarningPAHWayne49 min
Jul 1, 3:33 PM CDTSevere Thunderstorm WarningPAHPerry42 min
Jul 1, 4:27 PM CDTAreal Flood AdvisoryPAHButler, Ripley, Stoddard, Wayne3 hr
Jul 1, 4:51 PM CDTSevere Thunderstorm WarningPAHButler24 min
Jul 1, 5:06 PM CDTSevere Thunderstorm WarningPAHButler, Ripley, Stoddard54 min
Jul 1, 5:21 PM CDTFlash Flood WarningPAHButler3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.